ADHD medication causes hallucinations

In a recent issue of Pediatrics officials from the US Food and Drug Administration (FDA) report that at least 1–2% of children with ADHD who are taking stimulant medication experience hallucinations, which cease as soon as the medication is stopped.

Nearly half of the cases of hallucination and other psychiatric side effects reviewed by FDA researchers involved children younger than 11 and in more than nine out of 10 cases, the children had no reported history of psychiatric events. Hallucinations involving insects, snakes or worms were among the most commonly reported, while some children described feeling a sensation of bugs or worms crawling on their skin.

One case involved a 12-year-old boy with cerebral palsy who said he saw cockroaches surrounding him two hours after taking an ADHD drug containing methylphenidate. The hallucination lasted several hours, recurred when the boy took an additional dose of the drug, but stopped altogether when the drug was discontinued.

Dr William Pelham, a professor of psychology, pediatrics and psychiatry at the State University of New York at Buffalo, says that hallucinations and similar psychiatric symptoms are well known to clinicians who specialise in treating children with ADHD but pediatricians and other clinicians who don't specialise in treating the condition may fail to associate psychotic episodes with stimulant drug use.

He also notes that the drugs have been linked to sudden death in children with heart problems. It is now recommended that children be evaluated for heart problems before beginning treatment with ADHD medications. An earlier FDA investigation had already prompted federal officials to require new labeling on the drugs, including Ritalin LA, Concerta, Adderall XR, Focalin, Focalin XR, Metadate CD, Daytrana, and Strattera, warning of possible psychiatric side effects.

Read more

First published in March 2009

Click here for more general research on ADHD

Top of page